Spontaneous spinal epidural hematoma: An urgent complication of adding clopidogrel to aspirin therapy

Research output: Contribution to journalArticle

11 Citations (Scopus)

Abstract

We report a 56-year-old patient who had been taking antihypertensive medication in combination with prophylactic aspirin for 19 years who was diagnosed with stable angina with significant coronary artery stenosis on angiography. He was treated with drug-eluting coronary stent placement. Clopidogrel was added to the previous treatment regimen after stent placement. He visited the emergency room with complaints of severe back pain accompanied by radiculopathy and left leg weakness. The patient had an excellent outcome after immediate diagnosis by MRI and emergent evacuation of spontaneous spinal epidural hematoma (SSEH). The present case is interesting because it is the first case in spine which corresponds to the findings of MATCH study that bleeding tendency would be raised by dual antiplatelet treatment (aspirin + clopidogrel). With the popularity of antiplatelet medications, physicians should be aware of this critical side effect and provide urgent treatment. Furthermore, we should be cautious when we prescribe clopidogrel in addition to aspirin because it could cause bleeding complications like SSEH.

Original languageEnglish
Pages (from-to)254-256
Number of pages3
JournalJournal of the Neurological Sciences
Volume285
Issue number1-2
DOIs
Publication statusPublished - 2009 Oct 15

Keywords

  • Aspirin
  • Clopidogrel
  • MATCH study
  • Spontaneous spinal epidural hematoma

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Spontaneous spinal epidural hematoma: An urgent complication of adding clopidogrel to aspirin therapy'. Together they form a unique fingerprint.

  • Cite this